Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 2, 2020, 4:28 PM CST for Ballard County, Kentucky; Alexander County, Pulaski County, Illinois; Mississippi County, Missouri. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2020, 4:28 PM CST (22:28 UTC)
- Expired
- Mar 2, 2020, 5:15 PM CST
- In force
- 47 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alexander County, IL, Pulaski County, IL, Ballard County, KY, Mississippi County, MO
The radar
The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 5:15 PM CST | HAIL 1 | La Center, KY | REPORT RELAYED VIA TWITTER. TIME ESTIMATED. |
| Mar 2, 5:18 PM CST | HAIL 0.88 | La Center, KY | |
| Mar 2, 5:19 PM CST | HAIL 1 | Kevil, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted.
912
WUUS53 KPAH 022228
SVRPAH
ILC003-153-KYC007-MOC133-022315-
/O.NEW.KPAH.SV.W.0013.200302T2228Z-200302T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
428 PM CST Mon Mar 2 2020
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Central Pulaski County in southern Illinois...
Southeastern Alexander County in southern Illinois...
Ballard County in western Kentucky...
Northeastern Mississippi County in southeastern Missouri...
* Until 515 PM CST.
* At 428 PM CST, a severe thunderstorm was located near Horseshoe
Lake Conservation Area, or near Cairo, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cairo, La Center, Mounds, Barlow, Mound City, Karnak, Horseshoe
Lake Conservation Area, Kevil, Olmsted and New Grand Chain.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 1 and 13.
Interstate 57 in Missouri between Mile Markers 17 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3701 8935 3701 8931 3704 8938 3706 8939
3709 8938 3711 8939 3730 8897 3699 8883
3696 8932
TIME...MOT...LOC 2228Z 253DEG 20KT 3704 8928
HAIL...1.00IN
WIND...60MPH
$$
DWS2 follow-up statements
083
WWUS53 KPAH 022251
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
451 PM CST Mon Mar 2 2020
MOC133-022301-
/O.CAN.KPAH.SV.W.0013.000000T0000Z-200302T2315Z/
Mississippi MO-
451 PM CST Mon Mar 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3698 8919 3702 8920 3704 8923 3707 8925
3707 8926 3712 8929 3730 8897 3699 8883
3697 8911 3698 8912 3697 8918
TIME...MOT...LOC 2251Z 258DEG 18KT 3707 8913
$$
ILC003-153-KYC007-022315-
/O.CON.KPAH.SV.W.0013.000000T0000Z-200302T2315Z/
Pulaski IL-Alexander IL-Ballard KY-
451 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR CENTRAL PULASKI...SOUTHEASTERN ALEXANDER AND BALLARD COUNTIES...
At 451 PM CST, a severe thunderstorm was located over Mound City, or
near Cairo, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cairo, La Center, Mounds, Barlow, Mound City, Karnak, Kevil, Olmsted
and New Grand Chain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3698 8919 3702 8920 3704 8923 3707 8925
3707 8926 3712 8929 3730 8897 3699 8883
3697 8911 3698 8912 3697 8918
TIME...MOT...LOC 2251Z 258DEG 18KT 3707 8913
HAIL...1.50IN
WIND...60MPH
$$
DWS078
WWUS53 KPAH 022301
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
501 PM CST Mon Mar 2 2020
ILC003-153-022310-
/O.CAN.KPAH.SV.W.0013.000000T0000Z-200302T2315Z/
Pulaski IL-Alexander IL-
501 PM CST Mon Mar 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PULASKI AND
SOUTHEASTERN ALEXANDER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3699 8914 3701 8917 3703 8918 3705 8918
3708 8917 3712 8911 3716 8909 3723 8900
3723 8894 3699 8883 3697 8910
TIME...MOT...LOC 2300Z 258DEG 20KT 3708 8906
$$
KYC007-022315-
/O.CON.KPAH.SV.W.0013.000000T0000Z-200302T2315Z/
Ballard KY-
501 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR BALLARD COUNTY...
At 500 PM CST, a severe thunderstorm was located over Barlow, or near
La Center, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
La Center, Wickliffe, Barlow, Mound City and Kevil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3699 8914 3701 8917 3703 8918 3705 8918
3708 8917 3712 8911 3716 8909 3723 8900
3723 8894 3699 8883 3697 8910
TIME...MOT...LOC 2300Z 258DEG 20KT 3708 8906
HAIL...1.50IN
WIND...60MPH
$$
DWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:17 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 2, 3:17 PM CST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Paducah KY 317 PM CST Mon Mar 2 2020 .SHORT TERM...(Tonight through Wednesday) Issued at 315 PM CST Mon Mar 2 2020 Main forecast issues come with severe weather potential very late this afternoon or early this evening through the early morning hours Tuesday as a surface low tracks northeast up a stationary boundary located very close to the OH River. Storm initiation should be over portions of southeast MO between 4 PM and 7 PM as a mid level impulse shoots east toward northeast AR/southwest MO and provides added lift near the surface low over northeast AR, and low level jet 25-35 kts kicks in. Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from 1000-1500 J/KG suggest strong updrafts capable of producing large hail. Long, straight-lined hodographs and effective shear up close to 40 kts or so would be supportive of multi-cell storms with right and left slpitting supercells. Therefore, will also be a threat of damaging wind gusts and possibly a tornado or two. Last but not least would be the risk of localized flooding, esp in areas where storms may repeat, or train. The surface low should race northeast along the OH River and out of the forecast area after midnight, and force the trailing cold front through our eastern counties by around 2 or 3 AM. Thereafter, high pressure will build into the southern Plains and lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday night and mild early March temps in the lower/mid 60s at most locations. Wed should also be a rather nice day with afternoon temps in the 60s, though there could be some increase in cloud cover over our southern areas in response to the next weather maker well off to our southwest. .LONG TERM...(Wednesday night through Monday) Issued at 315 PM CST Mon Mar 2 2020 After a chance of some light rain Wed night into Thursday, a few days of dry weather are expected. Rain chances will then return for early next week. Overnight lows will remain quite chilly, but daytime highs will be in the 50s and 60s. As far as the rain chances for Wed night into Thursday, this precip will be associated with a southern stream 500 mb shortwave that will eject from the southern Plains across the lower Mississippi Valley. This is the same shortwave that last week's models predicted would bring very heavy rain on Tuesday and Tues night. A lot has changed since then. Besides the slower timing, the track is much further south. Any rainfall amounts will be less than a tenth of an inch Thursday. Overnight lows will be around 40, with daytime highs 55 to 60. Thursday night into Friday, the southern stream shortwave will phase with a northern stream 500 mb shortwave over the eastern seaboard. This will result in a strongly confluent northwesterly flow of dry and colder air aloft. Skies will become sunny Friday, but gusty northwest winds will limit highs to the mid 40s in sw Indiana and around 50 elsewhere. This weekend will be dry with a warming trend as a 500 mb ridge moves east across the Mississippi Valley. Highs will be in the 50s Saturday and around 60 on Sunday. Clouds will be on the increase Sunday, along with southerly winds. The ensemble means are in agreement on a 500 mb southwest flow pattern early next week. A moist southern stream shortwave will likely bring some rain Monday. This looks like a low-amplitude progressive pattern, so preliminary indications point away from a heavy rainfall event. && .AVIATION... Issued at 1145 AM CST Mon Mar 2 2020 Rather chaotic morning with frontal poised northwest of the WFO PAH TAF sites and few thunderstorm clusters pushing near the KCGI, KPAH, and possibly the KEVV TAF locations this morning. Lower MVFR and upper IFR ceilings will be expected at each of the TAF sites this afternoon and tonight, from northwest to southeast across the area. A thunderstorm complex may get going early this evening over portions of se MO/wrn KY/srn IL. For now, will include VCTS for KCGI/KPAH where the chances appear a bit higher. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...MY AVIATION...GM
Hazardous weather outlook, Mar 2, 2:35 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 235 PM CST Mon Mar 2 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 235 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible, mainly very late this afternoon into tonight, over much of the quad state region. A few storms may become strong to severe, especially over portions of southeast Illinois, western Kentucky and the southern tip of Illinois. While large Hail, damaing wind gusts and locally heavy rainfall will be the primary hazards, a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be requested late this afternoon into tonight. Spotters are also encouraged to send reports of any flooding to the National Weather Service in Paducah Kentucky. Meffert
In the hours before
Special weather statement, Mar 2, 4:00 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
400 PM CST Mon Mar 2 2020
ILZ092-093-MOZ111-112-022230-
Alexander IL-Pulaski IL-Scott MO-Mississippi MO-
400 PM CST Mon Mar 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PULASKI...
SOUTHEASTERN ALEXANDER...NORTHWESTERN MISSISSIPPI AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 430 PM CST...
At 359 PM CST, trained weather spotters reported a strong
thunderstorm near Bertrand, or near Miner, moving northeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cairo, Mounds, Tamms, Mound City, Horseshoe Lake Conservation Area,
Olive Branch, Blodgett and Diehlstadt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3698 8958 3724 8927 3709 8915 3707 8918
3702 8918 3699 8915 3690 8951
TIME...MOT...LOC 2159Z 243DEG 25KT 3698 8947
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 5:13 PM CST | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 47 min |
| Mar 2, 5:53 PM CST | Severe Thunderstorm Warning | PAH | Livingston, McCracken | 37 min |
| Mar 1, 8:20 PM CST | Special Weather Statement | PAH | Alexander | 40 min |
| Mar 2, 5:16 AM CST | Areal Flood Advisory | PAH | Alexander, Pulaski | 3 hr |
| Mar 2, 4:00 PM CST | Special Weather Statement | PAH | Alexander | 30 min |
| Mar 1, 6:56 PM CST | Special Weather Statement | PAH | Butler | 34 min |
| Mar 2, 4:06 AM CST | Areal Flood Advisory | PAH | Bollinger, Cape Girardeau | 3 hr |
| Mar 2, 5:41 PM CST | Special Weather Statement | PAH | Carter | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Severe Thunderstorm Warnings in Kentucky, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.